Alert archive / Minnesota / Flash Flood Warnings in 1999
Flash Flood Warning 13, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jul 5, 1999, 12:50 PM CDT for Cook County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1999, 12:50 PM CDT (17:50 UTC)
- Expired
- Jul 5, 1999, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Cook County, MN
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.8 hours before the alert went out and 405 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 051753 FFWDLH MNC031-137-WIC007-060000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DULUTH MN 1250 PM CDT MON JUL 5 1999 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS EXTENDED A * FLASH FLOOD WARNING FOR... NORTHERN BAYFIELD COUNTY IN WISCONSIN * FLASH FLOOD WARNING FOR... SOUTHERN COOK COUNTY IN MINNESOTA THIS INCLUDES THE CITY OF GRAND MARAIS CENTRAL AND SOUTHEAST ST. LOUIS COUNTY IN MINNESOTA THIS INCLUDES THE CITY OF HIBBING AND VIRGINA * UNTIL 7PM CDT * AT 1245 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREAS THAT RECEIVED HEAVY RAINS OVERNIGHT. MORE DEVELOPMENT IS POSSIBLE ACROSS THOSE AREAS THIS AFTERNOON. A FRONTAL SYSTEM MOVING EAST INTO THE AREA EARLY THIS AFTERNOON WILL HAVE TO BE MONITORED FOR POTENTIALLY HEAVY RAINS. AT THIS TIME...HOWEVER...WIDESPREAD HEAVY RAIN IS NOT EXPECTED. OFFICIALS REPORT MANY ROADS REMAIN FLOODED FROM RAINFALL THAT FELL OVERNIGHT. AS A RESULT...THE FLASH FLOOD WARNINGS FOR NORTHERN BAYFIELD COUNTY IN WISCONSIN...CENTRAL AND SOUTHEAST ST. LOUIS COUNTY...AND COOK COUNTY IN MINNESOTA HAS BEEN EXTENDED UNTIL 700 PM MONDAY EVENING. CONDITIONS ARE EXPECTED TO IMPROVE OVER CENTRAL AND SOUTHEAST ST. LOUIS AND COOK COUNTIES AFTER 400 PM. THE THREAT FOR HEAVY RAIN WILL CONTINUE INTO THE EVENING OVER NORTHERN BAYFIELD COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS O F UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. STEWART
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:30 AM CDT, 9 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 3:30 AM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 330 AM CDT MON JUL 5 1999 AN MCS THAT DEVELOPED DURING THE EVENING WAS GENERATING SOME HEAVY RAINFALL ACROSS NORTHEASTERN MINNESOTA THIS MORNING. SOME RAINFALL AMOUNTS HAVE EXCEEDED 3 INCHES ACROSS PORTIONS OF THE IRON RANGE. SERIOUS FLOODING WAS OCCURRING AS OF THIS WRITING ACROSS THE IRON RANGE. WITH CELLS TRAINING ACROSS THIS AREA...AND PRECIPITABLE WATER VALUES AROUND 2 INCHES...THERE WILL CONTINUE TO BE A MAJOR PROBLEM WITH FLOODING ACROSS THE RANGE FOR A WHILE BEFORE DAYBREAK. STRONG SOUTHERLY WINDS INTERACTING WITH A BOUNDARY ACROSS CENTRAL MINNESOTA/WESTERN LAKE SUPERIOR ALONG WITH THICKNESS DIFLUENCE WERE CREATING NEARLY TROPICAL RAINFALL THIS MORNING. LAPS INDICATED THETA-E IN THE 360 RANGE...ALONG WITH CAPE VALUES CLOSE TO 4000 J/KG. IN ADDITION...THERE WAS STRONG THETA-E ADVECTION ACROSS THE BOUNDARY. WILL ADD LOCALLY HEAVY RAINFALL TO THE ZONES TO ACCOUNT FOR THE TROPICAL RAINFALL ACROSS THE AREA AND HIGH PWAT. THE COLD FRONT MOVES EASTWARD DURING THE DAY...CLEARING NORTHEAST MINNESOTA BY 0000 UTC...AND NORTHWESTERN WISCONSIN BY 0600 UTC. SOME STORMS MAY BECOME SEVERE ALONG AND AHEAD OF THE FRONT LATER TODAY AND TONIGHT...OR AT LEAST PRODUCE EXCESSIVE RAINFALL. VERY DRY AIR FILTERS IN BEHIND THE FRONT TONIGHT...WITH PLENTY OF SUNSHINE EXPECTED FOR TUESDAY. FWC MOS TEMPS A LITTLE TOO LOW...AND HAVE RAISED THEM A LITTLE BIT IN MOST SITUATIONS VIA FAN. .DLH...NONE. DAP
In the hours before
Local storm report, Jul 5, 8:57 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
857 AM CDT MON JUL 5 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 AM VIRGINIA MN FLOODING
07/05/99 ST LOUIS MANY ROADS UNDER WATER
AND BASEMENTS FLOODED
0320 AM HIBBING MN FLOODING
07/05/99 ST LOUIS SEVEREAL ROADS UNDER
WATER AND BASEMENTS
FLOODED
0320 AM GRAND RAPIDS MN FLOODING
07/05/99 ITASCA REPORTS OF ROADS UNDER
WATER AND BASEMENTS
FLOODED
0500 AM TWO HARBORS MN FLOODING
07/05/99 SOUTHERN LAKE VEHICLE CAMPERS STUCK
UNDERNEATH A BRIDGE,
TENTS FLOATED TO LAKE
SUPERIOR.
0500 AM 8 S OF GRAND MARAIS MN FLOODING
07/05/99 SOUTHERN COOK HIGHWAY 61 FLOODED
0500 AM LUTSEN MN FLOODING
07/05/99 LAKE HIGHWAY 61 BETWEEN LUTSEN
AND TOFTE UNDER WATER
0620 AM VIRGINIA MN FLOODING
07/05/99 ST LOUIS TRAVEL CONSIDERED
DANGEROUS. MANY ROADS
UNDER WATER.
0845 AM FRENCH RIVER MN FLOODING
07/05/99 ST. LOUIS 2 HOUSES UNDERWATER TO
1ST FLOOR. HOVERCRAFT
NEEDED TO GET THEM.
TOMALAKLocal storm report, Jul 5, 8:57 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
857 AM CDT MON JUL 5 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 AM VIRGINIA MN FLOODING
07/05/99 ST LOUIS MANY ROADS UNDER WATER
AND BASEMENTS FLOODED
0320 AM HIBBING MN FLOODING
07/05/99 ST LOUIS SEVEREAL ROADS UNDER
WATER AND BASEMENTS
FLOODED
0320 AM GRAND RAPIDS MN FLOODING
07/05/99 ITASCA REPORTS OF ROADS UNDER
WATER AND BASEMENTS
FLOODED
0500 AM TWO HARBORS MN FLOODING
07/05/99 SOUTHERN LAKE VEHICLE CAMPERS STUCK
UNDERNEATH A BRIDGE,
TENTS FLOATED TO LAKE
SUPERIOR.
0500 AM 8 S OF GRAND MARAIS MN FLOODING
07/05/99 SOUTHERN COOK HIGHWAY 61 FLOODED
0500 AM LUTSEN MN FLOODING
07/05/99 LAKE HIGHWAY 61 BETWEEN LUTSEN
AND TOFTE UNDER WATER
0620 AM VIRGINIA MN FLOODING
07/05/99 ST LOUIS TRAVEL CONSIDERED
DANGEROUS. MANY ROADS
UNDER WATER.
0845 AM FRENCH RIVER MN FLOODING
07/05/99 ST. LOUIS 2 HOUSES UNDERWATER TO
1ST FLOOR. HOVERCRAFT
NEEDED TO GET THEM.
TOMALAKSpecial weather statement, Jul 5, 10:00 AM CDT, 2 hours 50 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-052000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1000 AM CDT MON JUL 5 1999 ...SEVERE THUNDERSTORMS POSSIBLE TODAY... THREAT... LARGE HAIL AND DAMAGING WINDS AND FLOODING. DISCUSSION... A COLD FRONT MOVING ACROSS NORTHWESTERN MINNESOTA WILL MOVE TO THE SOUTHEAST TODAY. UNFORTUNATELY...THE FRONT IS EXPECTED TO BRING ANOTHER ROUND OF THUNDERSTORMS TO MUCH OF THE AREA THIS AFTERNOON AND EVENING. THE STORMS ARE EXPECTED TO FIRE ACROSS NORTH CENTRAL MINNESOTA BY MIDDAY...WITH THE STORMS MOVING WITH THE FRONT TO THE DULUTH AND PINE CITY AREAS BY MID AFTERNOON. THE THUNDERSTORMS WILL THEN BECOME MORE LIKELY IN NORTHWESTERN WISCONSIN LATER IN THE AFTERNOON. BECAUSE OF THE TROPICAL MUGGY AIR IN PLACE OVER THE NORTHLAND...ANY OF THE STORMS COULD RESULT IN TORRENTIAL RAINFALL. BESIDES THE TYPICAL SEVERE WEATHER THREAT...ADDITIONAL FLOODING IS POSSIBLE IN AREAS WHERE THE FLOODING ALREADY OCCURRED THIS MORNING. SOME ROADS ARE ALREADY NEAR WASHOUT...AND ANY ADDITIONAL RAINFALL WILL FURTHER COMPOUND THE PROBLEM. BE SURE TO MONITOR NOAA WEATHER RADIO AND THE LATEST MEDIA REPORTS FOR THE LATEST INFORMATION ON ROAD CLOSURES OR POSSIBLE FLASH FLOOD WARNINGS. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE ENTIRE AREA OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY AND THIS EVENING. DAP
Special weather statement, Jul 5, 10:00 AM CDT, 2 hours 50 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-052000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1000 AM CDT MON JUL 5 1999 ...SEVERE THUNDERSTORMS POSSIBLE TODAY... THREAT... LARGE HAIL AND DAMAGING WINDS AND FLOODING. DISCUSSION... A COLD FRONT MOVING ACROSS NORTHWESTERN MINNESOTA WILL MOVE TO THE SOUTHEAST TODAY. UNFORTUNATELY...THE FRONT IS EXPECTED TO BRING ANOTHER ROUND OF THUNDERSTORMS TO MUCH OF THE AREA THIS AFTERNOON AND EVENING. THE STORMS ARE EXPECTED TO FIRE ACROSS NORTH CENTRAL MINNESOTA BY MIDDAY...WITH THE STORMS MOVING WITH THE FRONT TO THE DULUTH AND PINE CITY AREAS BY MID AFTERNOON. THE THUNDERSTORMS WILL THEN BECOME MORE LIKELY IN NORTHWESTERN WISCONSIN LATER IN THE AFTERNOON. BECAUSE OF THE TROPICAL MUGGY AIR IN PLACE OVER THE NORTHLAND...ANY OF THE STORMS COULD RESULT IN TORRENTIAL RAINFALL. BESIDES THE TYPICAL SEVERE WEATHER THREAT...ADDITIONAL FLOODING IS POSSIBLE IN AREAS WHERE THE FLOODING ALREADY OCCURRED THIS MORNING. SOME ROADS ARE ALREADY NEAR WASHOUT...AND ANY ADDITIONAL RAINFALL WILL FURTHER COMPOUND THE PROBLEM. BE SURE TO MONITOR NOAA WEATHER RADIO AND THE LATEST MEDIA REPORTS FOR THE LATEST INFORMATION ON ROAD CLOSURES OR POSSIBLE FLASH FLOOD WARNINGS. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE ENTIRE AREA OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY AND THIS EVENING. DAP
Local storm report, Jul 5, 10:11 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1227 AM CDT MON JUL 5 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM BAYFIELD WI WIND DAMAGE
07/05/99 BAYFIELD TREES BLOWN DOWN ON ROAD
TAPThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:21 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 54 min |
| Jul 4, 10:17 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 58 min |
| Jul 4, 10:29 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 61 min |
| Jul 5, 12:47 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 58 min |
| Jul 5, 1:14 AM CDT | Severe Thunderstorm Warning | DLH | Lake | 61 min |
| Jul 5, 1:33 AM CDT | Flash Flood Warning | DLH | Itasca, Saint Louis | 4 hr |
| Jul 5, 3:23 AM CDT | Flash Flood Warning | DLH | Lake | 2 hr |
| Jul 5, 5:11 AM CDT | Flash Flood Warning | DLH | Lake, Saint Louis | 109 min |
| Jul 5, 5:11 AM CDT | Flash Flood Warning | DLH | Cook | 109 min |
| Jul 5, 7:12 AM CDT | Flash Flood Warning | DLH | Cook, Lake | 2 hr |
| Jul 5, 7:12 AM CDT | Flash Flood Warning | DLH | Saint Louis | 2 hr |
| Jul 5, 7:24 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 66 min |
| Jul 5, 8:23 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 67 min |
| Jul 5, 9:22 AM CDT | Flash Flood Warning | DLH | Saint Louis | 4 hr |
| Jul 5, 9:22 AM CDT | Flash Flood Warning | DLH | Cook | 4 hr |
| Jul 5, 12:50 PM CDT | Flash Flood Warning | DLH | Saint Louis | 6 hr |
| Jul 5, 2:25 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 65 min |
Nearby
Flash Flood Warnings in Minnesota, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.